Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Supercharacters and superclasses for algebra groups


Authors: Persi Diaconis and I. M. Isaacs
Journal: Trans. Amer. Math. Soc. 360 (2008), 2359-2392
MSC (2000): Primary 20C15, 20D15
Published electronically: November 20, 2007
MathSciNet review: 2373317
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study certain sums of irreducible characters and compatible unions of conjugacy classes in finite algebra groups. These groups generalize the unimodular upper triangular groups over a finite field, and the supercharacter theory we develop extends results of Carlos André and Ning Yan that were originally proved in the upper triangular case. This theory sometimes allows explicit computations in situations where it would be impractical to work with the full character table. We discuss connections with the Kirillov orbit method and with Gelfand pairs, and we give conditions for a supercharacter or a superclass to be an ordinary irreducible character or conjugacy class, respectively. We also show that products of supercharacters are positive integer combinations of supercharacters.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20C15, 20D15

Retrieve articles in all journals with MSC (2000): 20C15, 20D15


Additional Information

Persi Diaconis
Affiliation: Department of Mathematics, Stanford University, 450 Serra Mall Bldg. 380, Stanford, California 94305
Email: diaconis@math.stanford.edu

I. M. Isaacs
Affiliation: Department of Mathematics, University of Wisconsin, 480 Lincoln Dr., Madison, Wisconsin 53706
Email: isaacs@math.wisc.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-07-04365-6
PII: S 0002-9947(07)04365-6
Received by editor(s): December 30, 2005
Published electronically: November 20, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.